Alert archive / Michigan / Gale Warnings in 2026
Gale Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Jan 10, 2026, 3:40 AM EST. It took effect at Jan 11, 2026, 3:24 AM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2026, 3:40 AM EST (08:40 UTC)
- In effect from
- Jan 11, 2026, 3:24 AM EST
- Expired
- Jan 11, 2026, 1:00 PM EST
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
019 WHUS73 KGRR 100840 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 340 AM EST Sat Jan 10 2026 LMZ844>849-101645- /O.NEW.KGRR.SC.Y.0003.260110T1800Z-260111T0900Z/ /O.NEW.KGRR.GL.W.0002.260111T0900Z-260111T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 340 AM EST Sat Jan 10 2026 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM EST SUNDAY... ...GALE WARNING IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY... * WHAT...For the Small Craft Advisory, winds increasing to west 20 to 30 knots and waves 5 to 8 feet expected. For the Gale Warning, northwest winds 25 to 35 knots and waves 7 to 12 feet expected. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, from 1 PM this afternoon to 4 AM EST Sunday. For the Gale Warning, from 4 AM to 1 PM EST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
5 follow-up statements
283 WHUS73 KGRR 101954 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 254 PM EST Sat Jan 10 2026 LMZ844>849-110400- /O.CON.KGRR.SC.Y.0003.000000T0000Z-260111T0900Z/ /O.CON.KGRR.GL.W.0002.260111T0900Z-260111T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 254 PM EST Sat Jan 10 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... ...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY... * WHAT...For the Small Craft Advisory, west winds 15 to 25 knots with gusts up to 30 knots and waves 6 to 9 feet. For the Gale Warning, northwest winds 20 to 25 knots with gusts up to 35 knots and waves 7 to 11 feet expected. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 4 AM EST Sunday. For the Gale Warning, from 4 AM to 1 PM EST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
253 WHUS73 KGRR 110433 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1133 PM EST Sat Jan 10 2026 LMZ844>849-111245- /O.CON.KGRR.SC.Y.0003.000000T0000Z-260111T0900Z/ /O.CON.KGRR.GL.W.0002.260111T0900Z-260111T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1133 PM EST Sat Jan 10 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... ...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY... * WHAT...For the Small Craft Advisory, west winds 20 to 25 knots with gusts up to 30 knots and waves 7 to 9 feet. For the Gale Warning, northwest winds 20 to 30 knots with gusts up to 35 knots and waves 7 to 11 feet expected. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 4 AM EST Sunday. For the Gale Warning, from 4 AM to 1 PM EST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
569 WHUS73 KGRR 110824 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 324 AM EST Sun Jan 11 2026 LMZ844>849-111800- /O.CAN.KGRR.SC.Y.0003.000000T0000Z-260111T0900Z/ /O.EXT.KGRR.GL.W.0002.260111T0824Z-260111T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 324 AM EST Sun Jan 11 2026 ...GALE WARNING NOW IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...Northwest winds 25 to 35 knots and waves 7 to 10 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
920 WHUS73 KGRR 111701 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1201 PM EST Sun Jan 11 2026 LMZ844>849-111815- /O.CON.KGRR.GL.W.0002.000000T0000Z-260111T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1201 PM EST Sun Jan 11 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Northwest winds around 25 knots with gusts up to 35 knots and waves 7 to 10 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
475 WHUS73 KGRR 111756 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1256 PM EST Sun Jan 11 2026 LMZ844>849-120200- /O.EXP.KGRR.GL.W.0002.000000T0000Z-260111T1800Z/ /O.NEW.KGRR.SC.Y.0004.260111T1800Z-260113T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1256 PM EST Sun Jan 11 2026 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST MONDAY NIGHT... ...GALE WARNING WILL EXPIRE AT 1 PM EST THIS AFTERNOON... * WHAT...West winds 15 to 25 knots with gusts up to 30 knots and waves 6 to 9 feet expected. * WHERE...St Joseph to Manistee. * WHEN...Until midnight EST Monday night. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 10, 3:37 AM EST, 3 minutes earlier. Its key messages:
- Widespread precipitation today, lake effect snow showers tonight
- Periodic rain/snow chances much of the coming week
- Stronger system with colder air arrives late in the week
Area forecast discussion, Jan 10, 3:37 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
337 AM EST Sat Jan 10 2026
.KEY MESSAGES...
- Widespread precipitation today, lake effect snow showers tonight
- Periodic rain/snow chances much of the coming week
- Stronger system with colder air arrives late in the week
&&
.DISCUSSION...
Issued at 337 AM EST Sat Jan 10 2026
- Widespread precipitation today, lake effect snow showers tonight
No changes needed to the going Winter Weather Advisory with this
forecast package. Latest set of data continues to support the
advisory well over the NW corner of the forecast area with amounts
tapering off to the south and east.
This event today is being driven largely by a strengthening upper
jet core, with the left front exit region passing over the NW
counties early this afternoon. This jet streak is strengthening as
the next strong wave comes in and strengthens the gradient a bit. Up
over the favored NW area, it is cold enough for all snow and snow to
liquid ratios (SLR) will be the highest there. The orientation of
the heaviest snow gives the impression there is a lake enhancement
to it, but it is not with the low level flow offshore through much
of the event.
Further south, we will see lighter precipitation rates being further
removed from the best forcing mentioned above. In addition, sfc
temps above freezing, and a melting layer around 1500 ft will allow
some of the precipitation to fall as rain toward I-94. Even if snow
falls there, it will be associated with low SLRs, so amounts will be
minimal through today down there.
We will see a lull in the precipitation very late this afternoon and
evening, before another batch of snow showers develops/moves in. We
will lose the forcing with the upper jet by this evening. We see a
period of slight ridging aloft in the upper air pattern out ahead of
the main upper low and another short wave rotating around it and
into the region. As the energy moves in later this evening and
overnight, snow showers will then spread southward through the area.
Some lake enhancement is expected to occur as 850 mb temps drop into
the negative mid teens, and the flow becomes onshore.
Heavy amounts of snow are not expected tonight. That is due to the
progressive nature of the main low and short wave. The flow will be
constantly changing, until the entire low complex moves out Sunday
morning. The cyclonic flow aloft moves out, and lake effect will
taper off through Sunday.
- Periodic rain/snow chances much of the coming week
We will see a return to the upper flow coming in from the WNW, after
the break in dominant pattern this winter so far with the warmer SW
flow. The western ridge will rebuild, and set the flow from the WNW
once again.
We will be on the southern edge of this flow, so we will not be
under the influence of the cyclonic flow or cold pool aloft. We will
be close enough however to see the periodic chances for
precipitation. This is evident in the short wave coming through on
Tuesday. Much of the area is likely to see more rain than snow with
this system as 850 mb temps are above 0C and a sufficient southerly
low level flow ahead of the system will keep sfc temps above
freezing.
We will see cooler air filter in on Wednesday behind the Tuesday
system. Another short wave will arrive for Wednesday, and support
light snow chances across much of the area at that time. No
significant amounts of snow are expected with the speed of the
system, and limited moisture associated with it.
We will see temperatures continue to get progressively cooler then
behind the Wednesday system as the upper flow will become more
northerly ahead of the building ridge over the western half of the
country. Temperatures at 850 mb in the negative teens would be
sufficient for lake effect. However, ridging at the sfc and aloft
will squash snow chances on Thursday.
- Stronger system with colder air arrives late in the week
The more amplified flow developing across the country through the
week will eventually allow a stronger upper low to be carved out
over the Great Lake region by Friday. We see a stronger clipper
bring some temporary warmer in briefly, but then drops the temps
quickly behind it next Friday night. This will increase the threat
of lake effect with colder temps.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1150 PM EST Fri Jan 9 2026
Stratus clouds with ceilings around 2100 feet AGL will persist
overnight, then IFR conditions will move in around 18Z as rain and
snow breaks out and changes to snow during the afternoon. Areas
of LIFR can be expected in the heavier snow after 18Z.
Southeast winds around 10 knots in the morning will go west in the
afternoon with some gusts over 20 knots.
&&
.MARINE...
Issued at 337 AM EST Sat Jan 10 2026
Not much of a reprieve in the winds/waves after Friday's event, and
the next event beginning this afternoon and continuing through
Sunday morning. High pressure and a weak gradient is overhead right
now, but will move out quickly this morning. This will allow winds
to come up this afternoon, and max out very late tonight/early
Sunday morning as Gales with the arrival of the colder air.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 7 AM this morning to 1 PM EST
Sunday for MIZ037>039-043>045-050.
MARINE...Small Craft Advisory from 1 PM this afternoon to 4 AM EST Sunday
for LMZ844>849.
Gale Warning from 4 AM to 1 PM EST Sunday for LMZ844>849.
&&
DISCUSSION...NJJ
AVIATION...Ostuno
MARINE...NJJHazardous weather outlook, Jan 9, 3:46 PM EST, 11 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 346 PM EST Fri Jan 9 2026 MIZ037>040-043>046-050>052-056>059-064>067-071>074-102100- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 346 PM EST Fri Jan 9 2026 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snow accumulations are likely Saturday into Sunday as a system moves over the Great Lakes. The highest accumulations are likely north of a Muskegon to Big Rapids line where 3"-5" or a bit more is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-102100- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 346 PM EST Fri Jan 9 2026 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...This Afternoon and Tonight Gales have been subsiding but waves will still be hazardous to small craft this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another threat for gales exists especially Sunday morning with waves building once again over 10 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 3:40 AM EST | Small Craft Advisory | GRR | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.